Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 64, NWS Albany, NY

August 3, 2001Berkshire County, Massachusetts; Columbia County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 3, 2001, 5:09 PM EDT for Berkshire County, Massachusetts; Columbia County, New York. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 2001, 5:09 PM EDT (21:09 UTC)
Expired
Aug 3, 2001, 6:15 PM EDT
In force
66 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Berkshire County, MA, Columbia County, NY

The radar

The Albany radar (KENX), 61 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:47 PM EDTThunderstorm WindWest Stockbridge, MAA cold front, moving into a very warm humid and unstable airmass, produced scattered thunderstorms across Berkshire County during the afternoon of August 3. One of the storms became severe, as wind gusts knocked trees down in the town of West Stockbridge.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

675 
WUUS51 KALY 032109
SVRALY
MAC003-NYC021-032215-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
509 PM EDT FRI AUG 3 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN EASTERN NEW YORK
  BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 615 PM EDT

* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM AUSTERLITZ TO PHILMONT...MOVING
  EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HOUSATONIC AT 525 PM EDT
  LENOX AT 530 PM EDT
  LEE AND SOUTH EGREMONT AT 535 PM EDT
  GREAT BARRINGTON AT 545 PM EDT
  BECKET AT 600 PM EDT
  MONTEREY AT 605 PM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.

$$

LAT...LON 4241 7357 4227 7366 4222 7369 4214 7389
          4214 7314 4222 7294 4227 7290 4241 7281

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:00 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 3, 3:00 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
300 PM EDT FRI AUG 3 2001

.DISC...

.BOTTOM LINE...DRIFTING FRONT LIKELY TO SPOIL FIRST PART
OF WEEKEND FOR SOUTHERN ZONES.

.PROBLEM OF THE DAY...SLOW MOVING THUNDER MAY CAUSE ISOLATED
DRAINAGE FLOODING THIS EVENING.

COLD FRONT NRN PA  > NE VT DRIFTING SLOWLY SOUTH INTO
1.75 + PWA. LITTLE / NO WIND FIELD BELOW MID LEVELS WITH
DECENT JET ~ 75 AT H250 LEVEL. WBZ IN 12K NEIGHBORHOOD.
NOT MUCH THREAT OF SEVERE. ALTHOUGH FFG VALUES IN 4.5 / 6HR
AND 6.0 / 12 HR VERY EFFICENT RAIN PRODUCING ATMOPHERE CAN
PUT DOWN 2-3 INCH/HR AND CAUSE POOR DRIANAGE FLOODING.

MODELS DIFFER IN HOW FAST FRONT SAGS SOUTH AND SEEMS TO
SINK TO CXY > POU > PSM VICINITY BY 12Z SAT WITH MINOR
SURFACE WAVES RUNNING UP FRONT. THINK AVN SOLUTION BEST WITH
DRYING FROM NORTH AS RIDGE BUILDS SOUTH AND PUSHES
PRECIP SOUTH CWA BY MID WEEKEND.

.ALY...NONE.

WILEY

In the hours before

Special weather statement, Aug 3, 2:15 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
215 PM EDT FRI AUG 3 2001

NYZ042-043-031930-
WARREN NY-WASHINGTON NY-
215 PM EDT FRI AUG 3 2001

...THUNDERSTORM WITH TORRENTIAL DOWNPOURS WILL CONTINUE ACROSS
WARREN AND WASHINGTON COUNTIES IN NEW YORK THROUGH 330 PM...

AT 215 PM EDT DOPPLER WEATHER RADAR INDICATED THUNDERSTORMS 5 MILES
NORTHWEST OF WARRENSBURG...OR...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...AND A BRIEF PERIOD OF HEAVY RAIN...WILL
BE NEAR...

WARRENSBURG AT 225 PM EDT...
BOLTON LANDING AT 230 PM EDT...
LAKE GEORGE VILLAGE AT 245 PM EDT...
SOUTH BAYy VILLAGE AT 305 PM EDT...
GLENS FALLS AT 315 PM EDT...
Special weather statement, Aug 3, 3:22 PM EDT, 1 hour 47 minutes before
NYZ042-043-032100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
322 PM EDT FRI AUG 3 2001

THUNDERSTORMS CONTAINING HEAVY RAIN WILL CONTINUE TO MOVE ACROSS
WARREN AND WASHINGTON COUNTIES THROUGH 5 PM.  ONE TO THREE INCHES OF
RAIN HAVE ALREADY FALLEN ACROSS PARTS OF THESE COUNTIES...AND
ANOTHER INCH OR TWO OF RAIN IS POSSIBLE THROUGH 5 PM.  THE AREAS
MOST AFFECTED WILL BE IN THE WARRENSBURG AND CHESTERTOWN VICINITY OF
WARREN COUNTY...AND IN THE VICINITY OF FORT ANN...HUDSON FALLS...AND
ARGYLE IN WASHINGTON COUNTY.  BE PREPARED FOR PONDING OF WATER ON
ROADWAYS...AND FLOODING OF POOR DRAINAGE AREAS. SMALL CREEKS AND
STREAMS COULD EXPERIENCE RAPID WITHIN BANK RISES.

STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Aug 3, 4:40 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
440 PM EDT FRI AUG 3 2001

NYZ060-061-032115-
COLUMBIA NY-
440 PM EDT FRI AUG 3 2001

...STRONG THUNDERSTORMS IN COLUMBIA COUNTY...

AT 440 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM KINDERHOOK TO ATHENS TO HIGH
FALLS...MOVING EAST AT 20 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...AND A BRIEF PERIOD OF HEAVY RAIN...
WILL BE NEAR...

NIVERVILLE AT 445 PM EDT...
CHATHAM AND CLAVERACK AT 455 PM EDT...
LIVINGSTON AND PHILMONT AT 500 PM EDT...
NEW LEBANON AND AUSTERLITZ AT 515 PM EDT...

THIS STORMz HAS A HISTORY OF PRODUCING STRONG WINDS.
Local storm report, Aug 3, 4:41 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
441 PM EDT FRI AUG 03 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    CATSKILL                  NY   62 MPH TSTM GUST
08/03/01   GREENE                         CARPORT BLOWN DOWN

NNNN

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:23 PM EDTSevere Thunderstorm WarningALYWashington52 min
Aug 3, 4:34 PM EDTFlash Flood WarningALYUlster6 hr
Aug 3, 4:52 PM EDTFlash Flood WarningALYWarren6 hr

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2001Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.